Wisconsin, 2014Ice Storm and Winter Storm in Wisconsin, April 3 to 4, 2014
April 3 to 4, 2014 · NWS GRB · 13 events in 13 counties and zones
Low pressure moved from the central Plains into southern Wisconsin. The storm produced a swath of heavy, wet snow across northwest and north central Wisconsin and freezing rain across central and far northeast Wisconsin.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from the central Plains into southern Wisconsin. The storm produced a swath of heavy, wet snow across northwest and north central Wisconsin and freezing rain across central and far northeast Wisconsin.
The heaviest snowfall was 14.5 inches a few miles southwest of Lac du Flambeau (Vilas Co.) and in Presque Isle (Vilas Co.). Most locations in north central Wisconsin received 6 to 9 inches of snow. Freezing rain accumulations of 0.25 to 0.40 were reported across central Wisconsin.
Despite the heavy, wet snow and ice accumulation, there was only isolated damage to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 3, 3:06 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 3, 3:06 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
406 PM CDT THU APR 3 2014
FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE
.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 405 PM CDT THU APR 3 2014
IMPACTS OF A MAJOR STORM SYSTEM MOVING INTO THE REGION ARE THE
MAIN CONCERNS IN THE SHORT TERM.
THERE WAS A SHALLOW LAYER...50 TO 100MB DEEP...OF DRY AIR ON THE
12Z GRB SOUNDING BELOW 850MB. LOW LEVEL FLOW WAS EASTERLY AND APX
12Z SOUNDING WAS DRY BELOW 700MB. THIS DRIER AIR WAS EVIDENT IN
THE MODEL QPF FIELDS...WHERE EASTERN WISCONSIN WAS FORECAST TO BE
PRETTY MUCH DRY TODAY. THERE WAS A VARIETY OF SCATTERED LIGHT
PRECIPITATION TODAY IN THE FORECAST AREA.
THINGS SEEM A BIT MORE CLEAR-CUT ACROSS THE NORTHWEST PART OF THE
AREA WHERE TEMPERATURES WILL BE COLD ENOUGH FOR SNOW AND MODELS
HAD HIGH QPF TOTALS TONIGHT THROUGH FRIDAY IN THE DEFORMATION
ZONE. HAVE A WINTER STORM WARNING GOING FOR THAT AREA WITH SNOW
TOTALS IN EXCESS OF A FOOT NEAR THE UPPER MICHIGAN BORDER.
THINGS GET MESSIER FARTHER SOUTH AND EAST WHERE WARM ADVECTION
ALOFT RESULTS IN A LAYER THAT IS ABOVE FREEZING...WITH COLDER
TEMPERATURES BELOW. BUFIT TIME SECTIONS FROM AUW AND IMT AT 12Z
HAD MORE THAN HALF AN INCH OF ICE ACCUMULATION FOR THE EVENT...
AND WPC HAD A BAND OF 0.25 TO 0.50 INCH OF ICE FROM AUW EAST TO
BETWEEN IMT AND GRB. THIS WOULD HAVE MAJOR IMPACTS IF IT WERE TO
OCCUR. TOTALS THIS HIGH SEEM A BIT EXTREME BUT CANNOT BE RULED
OUT.
THE 12Z GFS AND 12Z GEM-NH WERE A BIT COOLER THAN THE 12Z NAM IN
THE WARM LAYER SO IT IS STILL POSSIBLE THAT THERE WOULD BE MORE
SLEET THAN FREEZING RAIN. ENDED UP UPGRADING FROM WINTER STORM
WATCH TO WINTER STORM WARNING EARLIER IN THE DAY DUE TO THE
POTENTIAL FOR SLEET...FREEZING RAIN OR SOME TYPE OF WINTRY MIX.
IT IS POSSIBLE THAT AN ICE STORM WARNING WOULD BE NEEDED IN PART
OF THE FORECAST AREA LATER TONIGHT...DEPENDING UPON TRENDS.
PARTS OF CENTRAL INTO EAST CENTRAL WISCONSIN AND THE LAKESHORE
COUNTIES COULD GET SOME FREEZING RAIN...SLEET AND/OR RAIN TONIGHT
SO HAVE A WINTER WEATHER ADVISORY FOR THAT AREA UNTIL
PRECIPITATION TYPE CHANGES TO ALL RAIN ON FRIDAY MORNING.
IN ADDITION TO THE ABOVE ISSUES...MID LEVELS LAPSE RATES WILL
INCREASE AS WARM ADVECTION CONTINUES...SO HAVE SOME THUNDER IN
THE FORECAST TO ACCOUNT FOR THIS.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 405 PM CDT THU APR 3 2014
WINTER STORM WILL BE PULLING AWAY FROM THE AREA FRIDAY NIGHT...BRINGING
AN END TO THE LIGHT SNOW FRIDAY EVENING. HIGH PRESSURE WILL THEN DOMINATE
THE WEATHER PATTERN ON SATURDAY. MODELS CONTINUE TO SHOW RETURN PRECIP
SETTING UP SATURDAY NIGHT. SOME QUESTIONS ON HOW QUICK IT ARRIVES AND
HOW FAR EAST THE PRECIPITATION WILL GET. SHOULD BE MAINLY LIGHT SNOW
OR LIGHT FREEZING RAIN SATURDAY NIGHT. WEAK BOUNDARY LINGERS ACROSS
THE AREA SUNDAY INTO SUNDAY NIGHT...BRINGING A CHANCE OF LIGHT RAIN
DURING THE DAY AND LIGHT RAIN AND POSSIBLY SOME LIGHT SNOW ACROSS
THE NORTH SUNDAY NIGHT.
ANOTHER STRONG SPRING STORM WILL PASS TO THE SOUTH OF THE AREA ON
MONDAY. WE WILL BE ON THE NORTHERN EDGE OF THE SYSTEM...THUS SMALL
CHANCES ARE WARRANTED. A WEAK DISTURBANCE WILL MOVE ACROSS THE REGION
ON TUESDAY...BRINGING A SMALL CHANCE OF RAIN SHOWERS ACROSS EASTERN
WISCONSIN TUESDAY AFTERNOON. HIGH PRESSURE WILL DOMINATE THE WEATHER
PATTERN ON WEDNESDAY.
BELOW NORMAL TEMPERATURES CAN BE EXPECTED ON SATURDAY...BUT
TEMPERATURES FOR THE REMAINDER OF THE PERIOD SHOULD BE NEAR
NORMAL.
&&
.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1118 AM CDT THU APR 3 2014
DRY EASTERLY FLOW INITIALLY OVER THE REGION INTERACTING WITH SOME
RETURN MOISTURE TO PRODUCE A LIGHT WINTRY MIX OF PCPN THIS
AFTERNOON OTHERWISE VFR CONDITIONS WILL DETERIORATE RAPIDLY BY
THIS EVENING OR EARLY EVENING AS A STRONG LOW PRESSURE SYSTEM
APPROACHES THE REGION.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT FRIDAY FOR WIZ022-
038>040-045-048>050.
WINTER STORM WARNING UNTIL 7 PM CDT FRIDAY FOR WIZ005-010>013-
018>021-030-031-035>037-073-074.
&&
SHORT TERM.....MG
LONG TERM......BERSCH
AVIATION.......TDH
Hazardous weather outlook, Apr 3, 3:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
412 PM CDT THU APR 3 2014
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
412 PM CDT THU APR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
A MAJOR STORM SYSTEM WILL IMPACT THE AREA TONIGHT. HEAVY SNOW IS
EXPECTED IN FAR NORTH-CENTRAL WISCONSIN...GENERALLY TO THE NORTH
AND WEST OF RHINELANDER. A WINTRY MIX OR ICE STORM IS POSSIBLE
FROM CENTRAL THROUGH NORTHEAST WISCONSIN. SOME FREEZING RAIN IS
POSSIBLE IN EAST-CENTRAL WISCONSIN OVERNIGHT...THOUGH THE MAIN
IMPACT IN THIS AREA IS EXPECTED TO BE SLIPPERY ROADS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
THE STORM WILL CONTINUE TO AFFECT THE AREA FRIDAY...WITH
PRECIPITATION CHANGING TO ALL SNOW FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE DAY. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY TO THE
NORTH AND WEST OF THE FOX VALLEY.
THE COMBINATION OF PRECIPITATION FROM THE STORM AND MELTING SNOW
THIS WEEKEND WILL CAUSE RIVERS TO RISE AGAIN INTO EARLY NEXT WEEK.
REMAIN ALERT FOR THE POSSIBILITY OF ICE JAMS AND RISING WATER
LEVELS IF YOU LIVE NEAR A RIVER OR STREAM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.
LMZ521-522-541>543-042115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
412 PM CDT THU APR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
WINDS AND WAVES HAZARDOUS TO SMALL CRAFT CAN BE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH
SATURDAY MORNING.
Winter Storm, Vilas
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall total from the storm was 14.5 inches at Lac du Flambeau and Presque Isle.
Winter Storm, Oneida
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A storm total of 9.6 inches of snow fell at WJFW-TV in Rhinelander, and an estimated 9.5 inches of snow fell 3 miles west of Minocqua.
Winter Storm, Forest
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
Winter Storm, Florence
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Florence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
Winter Storm, Lincoln
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Winter Storm, Northern Marinette
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Winter Storm, Southern Marinette
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Ice Storm, Langlade
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Langlade forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Ice Storm, Northern Oconto
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Ice Storm, Menominee
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 45.004, -88.710 (the zone’s center; the record gives no point)
Ice Storm, Marathon
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
WSAW-TV in Wausau measured 0.4 inches of freezing rain during the night of April 3rd into the morning hours of the 4th.
Ice Storm, Shawano
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Shawano forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
Ice Storm, Southern Oconto
- When
- April 3, 5:00 PM CST to April 4, 5:00 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 3 to 4, 20142 deaths · 1 injured · $3.8 million · 3 in hail · 34 events
- Tornadoes and Flash Flooding in Texas, April 3, 20146 injured · $556 million · EF1 · 100 events
- Tornadoes and Hail in Missouri, April 3, 2014$122,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Illinois, April 3 to 7, 2014$409,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 3, 2014$561,000 · 2.5 in hail · 39 events
- Hail and Damaging Winds in Arkansas, April 3, 2014$400,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Indiana, April 3 to 4, 2014$360,000 · 7 events
- Flooding in Indiana, April 3 to 20, 2014$115,000 · 7 events
- Tornado and Flash Flooding in Missouri, April 3 to 4, 2014EF1 · 20 events
- Hail and Damaging Winds in Texas, April 3, 2014$50,000 · 1 in hail · 8 events
- Hail in Missouri, April 3, 20142.5 in hail · 30 events
- Winter Storm in Minnesota, April 3 to 4, 201423 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511878, 511879, 511880, 511881, 511882, 511883, 511884, 511885, 511886, 511887, 511888, 511889, 511890.